experiences of Steroid injections and Turmeric - Vasculitis UK

Vasculitis UK
6,208 members5,459 posts

experiences of Steroid injections and Turmeric

Has anyone had any experience of a steroid injection?

I have been suffering from sciatica for 6 weeks ( missed the vasculitis AGM because of it! ) . After a very difficult first few weeks, I was making good progress, although still not pain free and having the usual symptoms of nerve irritation, tingling numbness etc. I had managed to cut down drastically on the painkillers I had been taking, namely co codamol (and for one week diazepam). (There are certain painkillers that are off limits due to medication clashes and dependence issues). Also, I have been seeing a physiotherapist privately. He told me last week that it could still take a further 6 weeks or so for things to get back to normal.

However, today, the pain has come back with a vengeance, and I wondered about seeing my GP about the possibility of a steroid injection. Co codamol is not without its problems (upset stomach and constipation etc) so rather than taking it again for any length of time, I wondered about the possibility of having a steroid injection.

Has anyone any experience to share on this, and also has anyone taken turmeric(supplement or otherwise) to help with joint or nerve pain, as there is a lot of evidence to suggest it is good for inflammation

Thank you

16 Replies
oldestnewest

Be careful with turmeric as supplements - it also clashes with a variety of medications although using it in cooking is probably OK. Check with your doctor or pharmacist.

My sciatic pain was due to myofascial pain syndrome, specifically piriformis syndrome - the muscles pinch the nerve and cause the pain. I have had a variety of approaches - manual ones to release the spasm of the muscles have been the most successful and long lasting results. In the UK I found Bowen therapy very helpful - I did have a particularly good therapist! Once the muscle was no longer spasmed and not giving pain, Pilates helped a lot to prevent recurrences. Here the local physio department have provided manual release therapy and the pain clinic uses needling techniques very successfully. But they are reticient about steroid injections as I am on anticoagulant therapy.

Reply

Thank you for your prompt reply.

I am unsure of the exact cause of my sciatica, although I know I have had muscle spasming which my GP and physio both detected, and which I have been given treatment for. I did want to have a scan, bit physio said that I was on the right treatment plan anyway, so didn't feel it was justified. The treatment plan I have involves exercise for the glutes and piriformis muscles , but I still wonder if my spine is the problem. I suppose any steroid injection would mean having a scan first anyway. I am not on anticoagulants, but take prednisolone and azathioprine.

I did ask the pharmacist in Boots if the above medication would prevent me from taking turmeric, and he said it wouldn't .I just wondered if anyone had tried it, as supplements are very expensive. Having said that, it would be a small price to pay to be free of the pain that sciatica brings

Reply

You are likely to get more experiences from the community at PMRGCAuk - some of them use turmeric and it is discussed every so often. There are plenty with sciatica too.

Reply

PRM pro,

Hello, and do you mind if I jump in here and ask a few questions? I’m having a very difficult time finding help locating people who understand the interactions of warfarin with these medications.

What has your experience been with steroids and the INR?

Rituximab and the INR?

Reply

Turmeric has an anticoagulant effect - so can lead to excessive bleeding with any anticoagulant medication but especially warfarin-type medications. Steroids didn't affect my INR for some years and then suddenly it jumped around all over the place. It does happen sometimes. I had to stop the warfarin and switch to a NOAC.

But they are also fussy about the medication you take them with. And don't believe the ordinary doctors: both my husband and I have been put on NOACs that have interactions with existing medication. Mine isn't a problem, you just have to take them at different times. The only person I trust now with this is the haematologist at our local hospital. My husband had a blood level of his NOAC that was 10 times what it should be - he was very lucky not to have bled to death.

I don't know anything about rituximab though.

Reply

Thank you.

I was switched to a NOAC because I clotted through warfarin repeatedly at an INR of 4.5. ( highly unusual.)

We trialed Apixiban at 10mg am and 10mg pm but I clotted through instantly. ( that was with aspirin and a statin and plaquinil

It was known that Noacs are not indicated for anti phospholipid patients at the time it was trialed with me, but warfarin was not doing the job adequately.

Thank you for sharing your time and knowledge!

Reply

Hi I use turmeric it’s really helped me even my dog gets it now as he is getting older 🐩🐾 That and earthing made such a difference I’m off azathioprine managing myself with my toolkit😀 reiki self healing turmeric and earthing sheet ! It’s worth checking out dr Joe dispensa ,Bruce Lipton and dr David Hamilton for inspiration and thought provoking ideas 💡

Reply

Thank you for your reply. events have overtaken somewhat. I was in agony today could hardly stand or walk, so I have seen GP and he has given me Nefopam to try. I will leave the turmeric for when I feel a little bit more settled with the new tablets he has given me

Reply

Hi nanaC

I have sciatica and had a steroid injection last November. It was bliss for a week and then the back

pain came back. The shooting pains gradually came back over the next few weeks. I’ve been told that as I had some relief they will do

It again but it will be more targeted to the area where my spinal cord is squashed. Have also been told they can do something else which is like micro waving the nerves. Like you I am worried about the side effects and possible dependency of co codamol. I was advised by specialist nurse to try a tens machine in the meantime. It helps a little. I also do Pilates and swimming. Have no experience of turmeric.

Reply

Thank you Mooka. I am not sure that I will be offered a steroid injection, as that needs to come from a consultant. I have some new medication now i.e Nefopam following a very bad night and morning. Will be having a scan, and will see where that all leads. Ive tried a tens machine, but unfortunately I didn't quite get on with it

Reply

Hi I have been on Steroids since January but only the tablets, can you take the tablets instead?......also I have been taking Turmeric capsules ,I buy them on line from Autoimmune Institute, organic advanced Turmeric, I have taken 2 every day for 6 weeks and they have made a difference to the pain I was getting , I am not taking hardly anything for pain, and will certainly buy more of them .

Reply

thank you Hadley1234

I have some new medication to try, so hopefully things will improve.I will leave the turmeric for now until I see how things work out

Thank you for taking the time to reply to me

Reply

I found the steroid injection very good for arthritis in my hip it lasted 6months and was almost pain free waiting for another turmeric gave me an upset tummy so I gave up using it as Icouldnt see any benefit x

Reply

Thank you for your comments , and for taking tome to reply to me. You may see how things are in my replies to others

Reply

This link to the nhs gives helpful information regarding turmeric sps.nhs.uk/articles/turmeri...

Reply

Thank you very much for that

Reply

You may also like...